Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 197, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2005, 12:09 AM CDT for Wilkin County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 12:09 AM CDT (05:09 UTC)
- Expired
- Aug 9, 2005, 12:44 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 12:15 AM CDT | HAIL 1 | 2 W Rothsay, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 090510 SVRFGF MNC167-090545- /O.NEW.KFGF.SV.W.0197.050809T0509Z-050809T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1209 AM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1245 AM CDT. * AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES WEST OF ROTHSAY...OR 17 MILES NORTHEAST OF WAHPETON...MOVING TO THE EAST AT 15 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4659 9666 4630 9657 4628 9630 4659 9631 $$ 55
2 follow-up statements
000 WWUS53 KFGF 090530 RRA SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1228 AM CDT TUE AUG 9 2005 MNC167-090545- /O.CON.KFGF.SV.W.0197.000000T0000Z-050809T0545Z/ WILKIN MN- 1228 AM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM CDT FOR NORTHERN WILKIN COUNTY... AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 7 MILES EAST OF WOLVERTON...OR 22 MILES NORTH OF WAHPETON...MOVING TO THE EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF LAWNDALE BY 1245 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4659 9666 4630 9657 4628 9630 4659 9631 $$ 55
000 WWUS53 KFGF 090544 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1244 AM CDT TUE AUG 9 2005 MNC167-090554- /O.CAN.KFGF.SV.W.0197.000000T0000Z-050809T0545Z/ WILKIN MN- 1244 AM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKIN COUNTY IS CANCELLED... AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF BARNESVILLE...OR 21 MILES NORTH OF WAHPETON...MOVING TO THE EAST AT 10 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4659 9666 4630 9657 4628 9630 4659 9631 $$ 55
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:50 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 8, 8:50 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 850 PM CDT MON AUG 8 2005 .DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR PROGRESS. GV -------------------------------------------------------------------- PREVIOUS DISCUSSION .SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU. TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD. EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH 700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN. LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK. PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE. EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE AFTERNOON AS BOUNDARY SHIFTS SOUTH. TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS. .LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS. HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW. && .AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GRAFENAUER/VOELKER
Hazardous weather outlook, Aug 8, 6:27 AM CDT, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 627 AM CDT MON AUG 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091126- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 627 AM CDT MON AUG 8 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH AND EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 38 min |
| Aug 9, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 62 min |
| Aug 9, 1:05 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.